Patient Perspective: Coming off my medication

In her final blog of the year, patient blogger Vickie is talking about her experience of coming off her medication for chronic myeloid leukaemia.

I have been on my medication, imatinib, for the past nine and half years now. I have side effects and every day is a different day for me. I suffer with muscle and joint pain, cramps, headaches, nausea, being sick, and lots more. Everybody obviously suffers with different side effects; however, I have just been putting up with it because the medication is working for me.

I had my regular visit with my haematologist on November 7th and my bloods taken. We had a chat on how I feel, and she suggested I perhaps come off my tablets for three months to see how I go. I will be having regular hospital visits, every six weeks to be precise, and each time having blood tests taken.

At first, I was reluctant as I am used to being on my medication. She asked me why I wouldn’t come off them and I said I was scared. Scared that my chronic myeloid leukaemia (CML) will get worse, like from the very beginning. She assured me that as I am having close and regular monitoring, that would not happen. If my CML was to rise again, I could either take my imatinib or maybe try another TKI, due to the imatinib giving me so many side effects.

I was sat there with my niece and nephew, who are only four years of age, so I couldn’t really ask for their advice. I said I would speak to my husband later and see what we both agreed. I think I was making excuses not to stop them as this is a huge change in my life. There was no pressure from my doctor at all; she was very good about it. I, however, was petrified, but she assured me nothing would happen to me. So, after about 15 minutes of wondering what to do, really wanting someone to be with me, to help me, I said, “Ok, I have nothing to lose, why not?”

So, she said from November 7th to stop taking my imatinib and my quinine sulphate for my cramps and joint pain. I cannot tell you how I felt as I felt weird, strange. I didn’t feel happy or ecstatic like I should be. She said to give it three months and then we will review the situation, and if I wanted to, I could go back on my medication at any time.

So, I left the hospital in some kind of trance, not knowing how to feel. I spoke with my husband and he said, “That’s great news,” but he understood why I was feeling this way as I have been used to my medication and this was a massive change. Basically, my imatinib was saving my life. To come off it knowing it could go wrong was scary and I am still scared; in fact, petrified.

I spoke with family and friends and they all said it is amazing news, which it is. I then on that same evening sat with both my children – my son Lewis, who is 12 years of age, and my daughter Jessica, who is 9 years of age. They both know what is wrong with me as I have always been open and truthful about it to them both. They come to the hospital when I have my bloods taken as I hate needles, believe it or not. They were both really supportive and said, “You have to try mom, but you know the doctors will keep an eye on you and you can always go back on your medication.” They were both really great and still are.

I have been off my medication for three weeks now and at the start I didn’t really feel any different. Recently, I have felt more pain in my joints and had more cramp. The joint pain in my arms and hands is really painful. I am also experiencing pain in my legs now, and still having headaches and period pains. I do suffer with period pains and I am taking the mini pill to stop this, which it has done. However, since stopping my imatinib, I am experiencing period pains again. I have also had a tight chest, which doesn’t happen often, but it has happened.

My haematologist has advised I will have pain, but it shouldn’t be for too long, so hopefully it will stop and I will have no cramps, muscle or joint pain, or any other pain. I know this is part of having CML, which I have been putting up with for years; I have two children to live for. I want to see the world and enjoy my life with my family.

So, as a patient myself and experiencing this at the moment, and still having a long way to go in this experiment, I’d say my advice would be to do what you feel is right, what you feel is good for you. Having blood cancer is the scariest thing I have ever had and still have. We know CML is not curable, but if I can be off my tablets, pain-free for the next five years plus, I will do that, so I can enjoy life better with my kids. I still wrap up warm, try and avoid sick people and look after myself, because I have to. I am still a cancer patient and have a responsibility to myself to make things better for me. You need to look after yourself before anyone else.

If you want to come off any medication, sit with your family, friends, Leukaemia Care, or doctor and really talk about it. Ask any questions you have, no matter how silly you think they are, and they will always be answered, and you will be supported. If you are not ready to make a big change, don’t do it. The medical professionals are there for you and any decisions you make. But I will tell you, it’s very scary making a massive decision like this. I still have a long road ahead and hopefully it works out, but if it doesn’t, I know I have help.

I want to wish everyone a lovely Christmas, take care of yourselves and others and have a prosperous new year. From my family to yours with love.

Hair loss

Some blood cancer treatments may cause hair loss on your body. This can be an upsetting time, but there are things you can do to help you cope and feel more in control.

Read More